Post-Menopausal Vaginal Hemorrhage Related to the Use of a Hop-Containing Phytotherapeutic Product

Florence van Hunsel, Sonja van de Koppel, Eugène van Puijenbroek

Research output: Contribution to journalArticleAcademicpeer-review

177 Downloads (Pure)

Abstract

Two 54-year-old women developed abdominal cramps and vaginal hemorrhage as a result of endometrial hyperplasia during treatment with a hop-containing phytotherapeutic product (MenoCool®) for post-menopausal complaints. The women used the hop-containing phytotherapeutic product (418 mg of hop per tablet) twice daily (1 and 0.5 tablets by both patient A and B). Patient A developed abdominal cramps and vaginal hemorrhage after 2 months of use. After gynecological examination, she was diagnosed with endometrial hyperplasia. The patient was treated with a curettage. The hop-containing phytotherapeutic product was discontinued, and the patient recovered. Patient B developed abdominal pain/cramps and vaginal hemorrhage after 5 months of use. A cervix smear, internal examination, and ultrasound were performed. Due to the thickness of the endometrium, a pipelle endometrial biopsy was performed. Results showed no indication for cervix cancer. The use of MenoCool®was ceased; follow-up information received from the patient shortly thereafter indicated that she had almost entirely recovered from the abdominal pain/cramps and vaginal hemorrhage. Hop (Humulus lupulus) has phytoestrogenic properties that may be the cause of endometrial hyperplasia and subsequent vaginal hemorrhage. A Naranjo assessment score of 5 was obtained for both cases, indicating a probable relationship between the patient’s endometrial proliferation and subsequent vaginal hemorrhage and their use of the suspect drug.
Original languageEnglish
Article number14
Number of pages5
JournalDrug Safety - Case Reports
Volume2
Issue number1
DOIs
Publication statusPublished - 1-Dec-2015

Keywords

  • alendronic acid
  • fexofenadine
  • mometasone furoate
  • norethisterone
  • plant medicinal product
  • abdominal cramp
  • adult
  • article
  • case report
  • cell proliferation
  • drug withdrawal
  • endometrium
  • endometrium hyperplasia
  • female
  • follow up
  • human
  • menopausal syndrome
  • middle aged
  • phytotherapy
  • priority journal
  • uterine cervix cytology
  • vagina bleeding
  • withdrawal bleeding

Cite this